Alert archive / Wyoming / High Wind Warnings in 2017

High Wind Warning 2, NWS Rapid City, SD

February 20, 2017Campbell County, Weston County, Wyoming

NWS Rapid City, SD issued this high wind warning at Feb 20, 2017, 8:33 PM MST for Campbell County, Weston County, Wyoming. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2017, 8:33 PM MST (03:33 UTC)
Expired
Feb 21, 2017, 2:49 PM MST
In force
18 hr
Issued by
NWS Rapid City, SD

Counties Campbell County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 3.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3254 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WWUS73 KUNR 210333
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
833 PM MST Mon Feb 20 2017

WYZ054-055-058-211845-
/O.NEW.KUNR.HW.W.0002.170221T0333Z-170222T0000Z/
Northern Campbell-Southern Campbell-Weston-
Including the cities of Gillette, Wright, Newcastle, and Upton
833 PM MST Mon Feb 20 2017

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST TUESDAY...

The National Weather Service in Rapid City has issued a High Wind
Warning...which is in effect until 5 PM MST Tuesday.

* Timing...strong winds will continue through Tuesday afternoon.
  The strongest winds will be south of Gillette and west of
  Newcastle. 

* Winds...Southwest 30 to 40 mph with gusts up to 60 mph.

* Impacts...The high winds can blow down large trees and damage 
  roofs, small outbuildings, and signs. Sudden wind gusts can 
  cause drivers to lose control, especially in lightweight or 
  high profile vehicles. Strong winds can cause blowing dust, 
  reduced visibility, and flying debris. Trees may blow down on 
  roads and trails.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means 40 mph winds...or gusts over 60 mph...
are expected or occurring.

&&

$$

SDZ025-026-072-074-211845-
/O.NEW.KUNR.WI.Y.0004.170221T0600Z-170222T0000Z/
Northern Foot Hills-Rapid City-Sturgis/Piedmont Foot Hills-
Hermosa Foot Hills-
Including the cities of Spearfish, Rapid City, Sturgis, 
and Hermosa
833 PM MST Mon Feb 20 2017

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST TUESDAY...

The National Weather Service in Rapid City has issued a Wind
Advisory...which is in effect until 5 PM MST Tuesday.

* Timing...Winds will increase overnight and continue through
  Tuesday afternoon. 

* Winds...West 25 to 35 mph with gusts up to 50 mph.

* Impacts...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$
2 follow-up statements
900 
WWUS73 KUNR 211101
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
401 AM MST Tue Feb 21 2017

WYZ054-055-058-220000-
/O.CON.KUNR.HW.W.0002.000000T0000Z-170222T0000Z/
Northern Campbell-Southern Campbell-Weston-
Including the cities of Gillette, Wright, Newcastle, and Upton
401 AM MST Tue Feb 21 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* Timing...strong winds will continue through much of today. The 
strongest winds will be south of Gillette and west of Newcastle.

* Winds...Southwest 30 to 40 mph with gusts up to 60 mph.

* Impacts...The high winds can blow down large trees and damage 
  roofs, small outbuildings, and signs. Sudden wind gusts can 
  cause drivers to lose control, especially in lightweight or 
  high profile vehicles. Strong winds can cause blowing dust, 
  reduced visibility, and flying debris. Trees may blow down on 
  roads and trails.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means 40 mph winds...or gusts over 60 mph...
are expected or occurring.

&&

$$

SDZ025-026-072-074-220000-
/O.CON.KUNR.WI.Y.0004.000000T0000Z-170222T0000Z/
Northern Foot Hills-Rapid City-Sturgis/Piedmont Foot Hills-
Hermosa Foot Hills-
Including the cities of Spearfish, Rapid City, Sturgis, 
and Hermosa
401 AM MST Tue Feb 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* Timing...Gusty westerly winds will continue at times through
  this afternoon.

* Winds...West 20 to 35 mph with gusts up to 50 mph.

* Impacts...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$
309 
WWUS73 KUNR 212149
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
249 PM MST Tue Feb 21 2017

WYZ054-055-058-212300-
/O.CAN.KUNR.HW.W.0002.000000T0000Z-170222T0000Z/
Northern Campbell-Southern Campbell-Weston-
Including the cities of Gillette, Wright, Newcastle, and Upton
249 PM MST Tue Feb 21 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Rapid City has cancelled the High
Wind Warning.

Winds have dropped below warning criteria, so the High Wind
Warning is cancelled. However gusty west to southwest winds will
continue over the next few hours.

$$

SDZ025-026-072-074-212300-
/O.CAN.KUNR.WI.Y.0004.000000T0000Z-170222T0000Z/
Northern Foot Hills-Rapid City-Sturgis/Piedmont Foot Hills-
Hermosa Foot Hills-
Including the cities of Spearfish, Rapid City, Sturgis, 
and Hermosa
249 PM MST Tue Feb 21 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Rapid City has cancelled the Wind
Advisory.

Gusty west to southwest winds will continue to decrease over the 
next few hours. The Wind Advisory is cancelled. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Feb 20, 7:47 PM MST, 46 minutes earlier.

Area forecast discussion, Feb 20, 7:47 PM MST, 46 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
747 PM MST Mon Feb 20 2017

.UPDATE...
Issued at 736 PM MST Mon Feb 20 2017

Surface trof moving across eastern Montana/Wyoming this evening.
Gusty southwest winds developing across across northeast wyoming
and northern foothills. Latest HRRR/RAP along with 00z NAM show
winds continuing through the night. If trends continue, may
eventually issue high wind warning for southern portions of
northeast Wyoming. Potential for locally strong downslope winds
late tonight for northern/eastern slope of Black Hills. Have
adjusted winds up for northeast Wyoming into the Black Hills.
With the stronger winds, also raised low temperatures overnight.

The warm temperatures, low humidity, and gusty winds will put the
grassland fire danger index in the very high to extreme category
for much of western South Dakota on Tuesday afternoon.

&&

.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 225 PM MST Mon Feb 20 2017

Upper trough across the central CONUS has shifted east of the CWA
with upper ridging building back in. Surface ridge has also built
into the region today with sunny skies. Quiet weather is expected
tonight through Tuesday. Warm air advection will return overnight as
southwest low level flow returns. Lows tonight will be in the mid
30s to mid 40s. Overnight temps in downsloping locations may end up
rising into the 50s as low level winds increase. Sunny to partly
cloudy skies are expected Tuesday along with another round of warm
air. Highs are expected to reach the 60s across northeast WY and
northwest SD...and low to mid 70s south and east of the Black Hills
into south central SD. An upper trough will push into the western
CONUS Tuesday into Tuesday night. Upper flow will become more
southwesterly Tuesday night with a series of waves cross the area.
This will bring some rain shower activity to the area during the
overnight hours.

.LONG TERM...(Wednesday Through Monday)
Issued at 225 PM MST Mon Feb 20 2017

Upper trough over the western CONUS will slide eastward over the
Rockies Wednesday into the central plains Thursday. The storm
system will strengthen across the plains and become stacked as it
slides northeastward Thursday and Friday from the plains to the
upper Midwest. Models are still trying to figure out the details
with this system, but the 12z runs continue the trend of a more
southerly track which takes the surface low across KS and the
majority of snowfall over the NE panhandle. The ECMWF/NAM/GFS all
agree on this southerly track while the GEM is the more northern
outlier which brings the heavier snowfall to southwest SD. Have
lowered pops/QPF slightly to reflect this more southerly track.
The snowfall looks to start late Wednesday night into Thursday
morning and continue until Thursday night or Friday. Highest
forecast snowfall amounts will be across the southern CWA
border...but still unsure as to snow accumulations. Cooler air
behind the departing storm will keep temps much lower than they
have been recently...near or slightly below average. Lingering
show will be possible through the end of the week into the
weekend.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 745 PM MST Mon Feb 20 2017

VFR conditions expected through Tuesday afternoon. Strong
southwest winds will continue through tonight across portions of
northeast Wyoming, with locally gusty winds across the Black
Hills. Low level wind shear expected on the plains of western
South Dakota late tonight/early Tuesday morning. The gusty west to
southwest winds will spread across the South Dakota plains
Tuesday morning.

&&

.HYDROLOGY...
Issued at 225 PM MST Mon Feb 20 2017

The warm weather of late has broken up the ice along the White
River. Some ice jams have developed along the river from the
Interior area to the Missouri River. Minor flooding has been noted
along the White River near White River, as well as further west
near Interior. Flooding is expected to remain minor, affecting
some agricultural land along the river, through the first half of
the week.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...7
SHORT TERM...13
LONG TERM...13
AVIATION...7
HYDROLOGY...Johnson
Hazardous weather outlook, Feb 20, 5:22 PM MST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
522 PM MST Mon Feb 20 2017

SDZ043-046-049-211400-
Jackson-Mellette-Tripp-
522 PM MST Mon Feb 20 2017 /622 PM CST Mon Feb 20 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...AND western South Dakota.

.DAY ONE...TONIGHT

Ice jams on the White River from near Interior, South Dakota to
the Missouri River will continue to cause minor flooding. Rapid
rises and fluctuations due to the ice jams will result in minor
flooding of agricultural land along the river early this week.

Some locations that will experience flooding include...
Low lands along the White River from near Interior to the Missouri
River.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dry, warm and breezy conditions are expected on Tuesday. The
grassland fire danger will be in the very high to extreme
category.

A winter storm will affect the region from late Wednesday night
into Friday morning. With the currently projected track of the
winter storm, much of the region will see some accumulating snow.
The greatest snowfall amounts, around 6 inches are possible over
portions of southwest and south central South Dakota. The main
timeframe for snow appears to be from late Wednesday night through
Thursday night, ending on Friday morning. Much uncertainty
remains on the strength, timing and path of this winter storm, so
refer to upcoming forecasts for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-025>027-030>032-041-042-044-047-072>074-211400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Bennett-Todd-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
522 PM MST Mon Feb 20 2017 /622 PM CST Mon Feb 20 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...AND western South Dakota.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dry, warm and breezy conditions are expected on Tuesday. The
grassland fire danger will be in the very high to extreme
category.

A winter storm will affect the region from late Wednesday night
into Friday morning. With the currently projected track of the
winter storm, much of the region will see some accumulating snow.
The greatest snowfall amounts, around 6 inches, are currently
expected over southern portions of Campbell and Weston counties in
northeastern Wyoming into southwestern, and parts of south
central, South Dakota. The main timeframe for snow appears to be
from late Wednesday night through Thursday night, ending on Friday
morning. Much uncertainty remains on the strength, timing and
path of this winter storm, so refer to upcoming forecasts for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-029-WYZ054>058-071-211400-
Northern Black Hills-Central Black Hills-Southern Black Hills-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
522 PM MST Mon Feb 20 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...northeast Wyoming...AND the black hills of
Wyoming.

.DAY ONE...TONIGHT

Gusty southwest winds of 30 to 45 mph will develop tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty southwest winds will continue through Tuesday, with gusts
of 40 to 50 mph possible over northeast Wyoming. With warm
temperatures, low humidity, and cured fuels, any fires that
develop could rapidly spread.

A winter storm will affect the region from late Wednesday night
into Friday morning. With the currently projected track of the
winter storm, much of the region will see some accumulating snow.
The greatest snowfall amounts, around 6 inches, are currently
expected over southern portions of Campbell and Weston counties in
northeastern Wyoming into southwestern, and parts of south
central, South Dakota. The main timeframe for snow appears to be
from late Wednesday night through Thursday night, ending on
Friday morning. Much uncertainty remains on the strength, timing
and path of this winter storm, so refer to upcoming forecasts for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 2:46 PM MSTWinter Storm WatchUNRCampbell, Weston24 hr

Nearby

High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.